Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 4, 2020, 2:28 PM CST for 7 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Mar 5, 2020, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 2:28 PM CST (20:28 UTC)
- In effect from
- Mar 5, 2020, 11:00 AM CST
- Expired
- Mar 5, 2020, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402 WWUS83 KGLD 042028 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 128 PM MST Wed Mar 4 2020 NEZ081-050430- /O.NEW.KGLD.FW.W.0004.200305T1700Z-200306T0000Z/ /O.CON.KGLD.FW.W.0003.000000T0000Z-200305T0000Z/ Red Willow- 228 PM CST Wed Mar 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 081... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 081... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM CST Thursday. * Affected Area...In Nebraska...Fire Weather Zone 081 Red Willow. * Winds...Southwest winds 15 to 25 mph with gusts up to 35 mph today. Northwest winds 20 to 30 mph on Thursday. * Relative Humidity...As low as 15 percent this afternoon and tomorrow. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ003-004-016-050430- /O.NEW.KGLD.FW.W.0004.200305T1700Z-200306T0000Z/ Decatur-Norton-Graham- 228 PM CST Wed Mar 4 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003... 004 AND 016... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM CST Thursday. * Affected Area...In Kansas...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton and Fire Weather Zone 016 Graham. * Winds...Northwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252>254-KSZ001-002-013-014-027-NEZ079-080-050000- /O.CON.KGLD.FW.W.0003.000000T0000Z-200305T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Dundy- Hitchcock- 128 PM MST Wed Mar 4 2020 /228 PM CST Wed Mar 4 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...027...079...080...252... 253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas and Fire Weather Zone 027 Wallace. In Nebraska...Fire Weather Zone 079 Dundy and Fire Weather Zone 080 Hitchcock. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
4 follow-up statements
305 WWUS83 KGLD 042358 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 458 PM MST Wed Mar 4 2020 NEZ081-051200- /O.EXP.KGLD.FW.W.0003.000000T0000Z-200305T0000Z/ /O.CON.KGLD.FW.W.0004.200305T1700Z-200306T0000Z/ Red Willow- 558 PM CST Wed Mar 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 081... ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 081... * Affected Area...In Nebraska...Fire Weather Zone 081 Red Willow. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252>254-KSZ001-002-013-014-027-NEZ079-080-050100- /O.EXP.KGLD.FW.W.0003.000000T0000Z-200305T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Dundy- Hitchcock- 458 PM MST Wed Mar 4 2020 /558 PM CST Wed Mar 4 2020/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...027...079...080...252...253 AND 254... Wind speeds and temperatures will decrease with relative humidity values increases during the evening. $$ KSZ003-004-016-051200- /O.CON.KGLD.FW.W.0004.200305T1700Z-200306T0000Z/ Decatur-Norton-Graham- 558 PM CST Wed Mar 4 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003...004 AND 016... * Affected Area...In Kansas...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton and Fire Weather Zone 016 Graham. * Winds...Northwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 18 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
648 WWUS83 KGLD 050945 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 245 AM MST Thu Mar 5 2020 KSZ002-014-015-029-NEZ079-080-051900- /O.EXA.KGLD.FW.W.0004.200305T1700Z-200306T0000Z/ Rawlins-Thomas-Sheridan-Gove-Dundy-Hitchcock- 245 AM MST Thu Mar 5 2020 /345 AM CST Thu Mar 5 2020/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...014...015...029...079 AND 080... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM MST /11 AM CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. * Affected Area...In Kansas...Fire Weather Zone 002 Rawlins... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and Fire Weather Zone 029 Gove. In Nebraska...Fire Weather Zone 079 Dundy and Fire Weather Zone 080 Hitchcock. * Timing...10 AM MST (11 AM CST) through 5 PM MST (6 PM CST). * Winds...Northwest 20 to 30 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Temperatures...In the mid to upper 50s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ003-004-016-NEZ081-051900- /O.CON.KGLD.FW.W.0004.200305T1700Z-200306T0000Z/ Decatur-Norton-Graham-Red Willow- 345 AM CST Thu Mar 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003...004...016 AND 081... * Affected Area...In Kansas...Fire Weather Zone 003 Decatur... Fire Weather Zone 004 Norton and Fire Weather Zone 016 Graham. In Nebraska...Fire Weather Zone 081 Red Willow. * Winds...Northwest 20 to 30 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
325 WWUS83 KGLD 051817 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1117 AM MST Thu Mar 5 2020 KSZ002>004-014>016-029-NEZ079>081-060000- /O.CON.KGLD.FW.W.0004.000000T0000Z-200306T0000Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Dundy- Hitchcock-Red Willow- 1117 AM MST Thu Mar 5 2020 /1217 PM CST Thu Mar 5 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...003...004...014...015...016...029...079... 080 AND 081... * Affected Area...In Kansas...Fire Weather Zone 002 Rawlins... Fire Weather Zone 003 Decatur...Fire Weather Zone 004 Norton... Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan... Fire Weather Zone 016 Graham and Fire Weather Zone 029 Gove. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...North 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
226 WWUS83 KGLD 052352 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 452 PM MST Thu Mar 5 2020 KSZ002>004-014>016-029-NEZ079>081-060100- /O.EXP.KGLD.FW.W.0004.000000T0000Z-200306T0000Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Dundy- Hitchcock-Red Willow- 452 PM MST Thu Mar 5 2020 /552 PM CST Thu Mar 5 2020/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON FOR FIRE WEATHER ZONES 002...003...004...014...015...016...029...079...080 AND 081... Wind speeds are decreasing and relative humidity values are increasing as temperatures cool this evening. As a result, the Red Flag Warning will be allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 2:24 PM CST, 4 minutes earlier.
Area forecast discussion, Mar 4, 2:24 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
124 PM MST Wed Mar 4 2020
.SHORT TERM...(This evening through Thursday)
Issued at 116 PM MST Wed Mar 4 2020
19 UTC Water vapor imagery/RAP analysis indicated westerly flow
aloft across the CWA as closed low circulation was situated across
southwest Texas. At the surface, trough was in place from roughly
KVTN to KAKO with gusty southwesterly winds bringing warm and very
dry air across the area.
Main forecast concerns will center around fire weather concerns this
afternoon and again on Friday.
Critical fire weather conditions (RH <15% wind gusts greater than
25 mph) becoming more widespread across eastern colorado and
adjacent area as dewpoints fall into the teens and single digits.
Will have to watch the eastern fringes of the area for a possible
expansion, but so far everything looks to be on track. Otherwise
a cold front will slide across the area tonight, shifting winds to
the north but with such a dry air mass in place there will be
little if any sensible weather impact as it passes. Despite the
fropa, does not look like winds will stay up enough to counteract
dry air and clear skies so have kept temps on colder side of data.
Winds just off the surface will be fairly strong tomorrow morning,
with soundings supporting strong vertical mixing during the late
morning and early afternoon hours. While there remains some
uncertainty on the magnitude of the winds, pattern seems to support
at least of few hours of 20 to 30 mph across extreme eastern CWA.
While temps will be cooler, strong consensus that dewpoints will be
much drier with afternoon humidities falling to around 18 percent in
areas with the strongest winds, creating an elevated if not critical
fire danger.
Aside from the fire risk, H5 ridging will be building over the area
Thursday and Thursday night, leading to continued dry and mostly
clear conditions.
.LONG TERM...(Saturday through Wednesday)
Issued at 206 AM MST Wed Mar 4 2020
Synopsis... Warm and dry weather is expected this weekend which
could lead to some critical fire weather conditions. Afternoon high
temperatures on Saturday and Sunday will likely be in the low to mid
70s across the Tri-State area. A pattern change is expected for
Sunday night through early next week as more seasonable temperatures
as well as some light rain/snow showers will return to the Central
High Plains.
Discussion... A strong, longwave upper-level ridge will be present
over the Central High Plains this weekend. This ridge will lead to
mostly clear skies and warm temperatures for several days this week.
After multiple days of warming up and drying out, some critical fire
weather will definitely be possible this weekend, especially on
Saturday. Winds may be a limiting factor, but given how much
vertical mixing may occur, some higher momentum air could easily be
mixed down which would then help us reach red flag criteria. Winds
were bumped up from what the National Blend of Models initially
loaded, and there could conceivably be some gusts to around 30 mph
or so where the drier air will be located along the Colorado/Kansas
border. Time will tell if any fire weather products will be
necessary for this weekend, but even if the Tri-State area doesn't
meet red flag warning criteria, outdoor burning is still not advised.
There is still general agreement between long term model guidance
from the latest runs of the GFS and the Euro that a significant
change in the upper-level flow pattern over the Central High Plains
is expected heading into early next week. Both the GFS and the Euro
and showing kind of a messy sequence of small upper-level troughs
developing over the interior United States which could lead to some
light precipitation across the forecast area. The signal for these
marginal events in the long term forecast often changes its tune as
more fine details of the atmosphere are ironed out between now and
then, but the fact that there is agreement among model guidance does
give some confidence in this set up for some possible precipitation
early next week. PoPs for Sunday night through Tuesday were limited
to 49% or lower to express that there is at least a little bit of
uncertainty. With low temperatures hovering around freezing, most of
this precipitation will likely fall as rain with some snow mixed in
overnight as temperatures drop.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1028 AM MST Wed Mar 4 2020
VFR conditions will prevail for the next 24 hours as gusty
southwesterly winds will diminish around sunset and gradually
shift to the north as a cold front approaches the area. May see a
window of LLWS as surface front lags a bit behind stronger winds
aloft. Confidence highest in this occurring at MCK, but for both
terminals threat will be short lived between 06 and 08z.
&&
.FIRE WEATHER...
Issued at 116 PM MST Wed Mar 4 2020
Main concern after today is continued fire weather threat on
Thursday. Winds will likely be gusting above 25 mph for much of the
day east of a McCook to Hill City line. Most likely humidities put
the driest conditions into the 17-20% range during the same period.
While this does not meet normal RFW criteria, after discussion with
fire weather partners, fuel conditions and fuel load warrant
loosening the humidity thresholds to some degree. As a result a
Red Flag warning will be issued for Red Willow, Norton, Decatur
and Graham counties for Thursday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ001-002-013-014-027.
Red Flag Warning from 11 AM to 6 PM CST Thursday for KSZ003-004-
016.
CO...Red Flag Warning until 5 PM MST this afternoon for COZ252>254.
NE...Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
NEZ079>081.
Red Flag Warning from 11 AM to 6 PM CST Thursday for NEZ081.
&&
SHORT TERM...JRM
LONG TERM...PATTON
AVIATION...JRM
FIRE WEATHER...JRMHazardous weather outlook, Mar 4, 4:35 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 335 AM MST Wed Mar 4 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051300- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 335 AM MST Wed Mar 4 2020 /435 AM CST Wed Mar 4 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Red Flag Warning for critical fire weather conditions is in effect from 11 AM MST (noon CST) through 5 PM MST (6 PM CST) for locations generally west of a line from McCook to Colby to Wallace. Elsewhere near critical fire weather conditions are expected. Outdoor burning is highly discouraged across the entire Tri-State area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Near critical fire weather conditions are expected Friday generally along and west of the Colorado Kansas border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.